Take Care With OTC Medications

Over the counter medications should be used properly

/ Author:  / Reviewed by: Robert Carlson, M.D

(RxWiki News) Over-the-counter(OTC) medications are safe when used according to directions. However, over-doses of some OTC drugs can happen and cause various health issues.

A recent research study found sleeping pills and pain killers were the most common types of drug overdose.

These and all other OTC medications should be taken only as directed. If the instructions are not understandable, contact a medical professional for an explanation.

"Talk to a pharmacist about any Rx question."

Researchers, led by Timothy J. Wiegand, MD, of the University of Rochester Medical Center in New York, used data from the Toxicology Investigators Consortium (ToxIC) registry.

ToxIC is a registry where doctors compile information about toxic effects of drugs and overdoses.

They reviewed 10,392 cases in the registry to see what types of drugs were causing toxic effects. They discovered that 4,988 of the cases (48 percent) were overdoses.

A total of 3,845 overdose cases were intentional, and 1143 overdoses cases were accidental.

Of the overdoses, the two most common drugs used in overdose were sleeping pills and non-opioid pain killers.

Twenty-three percent of overdoses were for sleeping pills and sedatives, and 21 percent of overdoses were for non-opioid analgesics, like Tylenol and aspirin.

The remaining overdoses were for opioid pain killers, antidepressants, stimulants and alcohol. Overdoses with these drugs were less common than sleeping pills and non-opioid analgesics .

For both types of medication, prescription and OTC drugs were used by people who overdosed.

dailyRx spoke with William Kohler, MD, a specialist in sleep medicine, about the results of this study.

He said, “The article points out the need to follow directions when taking prescription or nonprescription medication.”

“Unfortunately, when patients do not achieve the relief they expect, often they will continue to take additional doses of the medication ignoring the possibility that increasing the dosage could potentially lead to toxicity.”

Dr. Kohler also said  patients should be aware that OTC medications can have side effects. They can also interact with other medications and alcohol.

When using any medication, even OTC, the dosage should be discussed with a doctor.

This study was published October 2 in the Journal of Medical Toxicology. Funding information was not available on the journal website.

Reviewed by: 
Review Date: 
October 10, 2012
Last Updated:
October 17, 2012